Washington, 2010High Wind in Washington, March 12, 2010
March 12, 2010 · NWS PQR · 1 event in 1 county or zone
A strong front moved over the coast from off the Pacific, bringing strong winds to the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front moved over the coast from off the Pacific, bringing strong winds to the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 12, 2:46 AM PST, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 12, 2:46 AM PST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
246 AM PST FRI MAR 12 2010
.SYNOPSIS...THE FRONTAL BOUNDARY WHICH HAS BEEN NEARLY STATIONARY
WILL PUSH INLAND TODAY AS A COLD FRONT. THE UPPER TROUGH WILL MOVE
THROUGH TONIGHT WITH THE AIR MASS SLOWLY STABILIZING SATURDAY. HIGH
PRESSURE WILL START TO BUILD OVER THE AREA SATURDAY AFTERNOON. DRY
AND WARMER CONDITIONS WILL PREVAIL SUNDAY THROUGH EARLY NEXT WEEK
EXCEPT POSSIBLY NEAR THE COAST.
&&
.SHORT TERM...BAROCLINIC ZONE HAS BECOME A BIT MORE N-S ORIENTED
OVERNIGHT WITH RADAR SHOWING THE HEAVIER RAIN IN THE VICINITY OF THE
COAST RANGE. UPSTREAM NEAR 135W A COLD SHORT WAVE HAS BEEN DRIVING
EASTWARD S OF THE MAIN LOW CENTER. AS THIS SYSTEM CONTINUES TO THE E
TODAY THE FRONTAL BAND WILL BE FORCED TO PUSH E ACROSS THE FORECAST
AREA. MODELS HAVE BEEN CONSISTENT SHOWING THE COLD FRONT MOVING INTO
THE CASCADES THIS AFTERNOON WITH LOWERING SNOW LEVELS AS COOLER AIR
ARRIVES. WRFGFS SUGGESTS CASCADES COULD GET SNOW ADVISORY AMOUNTS
THIS AFTERNOON...BUT EXPECT THE HEAVIER AMOUNTS TO BE ABOVE PASS
LEVELS.
COASTAL RIVERS SHOULD SEE EXPERIENCE MODERATE RISES WITH ANOTHER 6
HOURS OF DECENT RAIN...UP TO AROUND AN INCH OF ADDITIONAL QPF FOR THE
CENTRAL COAST AND COAST RANGE.
MARGINAL HIGH WIND WARNING CURRENTLY VERIFYING FOR THE CENTRAL COAST
WITH NAM SHOWING 55-60 KT AT 925 MB JUST OFFSHORE. WINDS SHOULD DROP
OFF BE MID MORNING AS THE FRONT BEGINS TO PUSH ONSHORE.
THE UPPER TROUGH MOVES THROUGH TONIGHT WITH ANOTHER SHOT OF SUB
WARNING WIND FOR THE S WA/N OREGON COAST AS AN ASSOCIATED SURFACE LOW
MOVES INTO THE N WA COAST. DECREASING SHOWERS SAT AS THE MOIST LOW
LEVEL AIR MASS STABILIZES.
AN UPPER RIDGE BUILDS OVER THE PAC NW SAT NIGHT AND SUN...BUT THE
RIDGE AXIS APPEARS TO CENTERED NEAR THE ID BORDER. THIS LEAVES
COASTAL AREAS VULNERABLE TO A PASSING WARM FRONT SUN AND SUN NIGHT.
RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...REASONABLY
GOOD AGREEMENT AMONGST GUIDANCE FOR LATE THIS WEEKEND THROUGH
MON...SHOWING A RIDGE HOLDING IN OVER THE INTERIOR PAC NW...WITH A
DEEP TROUGH PROGRESSING SLOWLY FROM 150W TO 140W.WITH A BAROCLINIC
ZONE OFFSHORE THROUGH MON...SO WILL GO A WITH PREDOMINANTLY DRY AND
MILD FORECAST SUN AND MON. GENERAL TREND FOR TUE ON SHOWS A SHORTWAVE
AND COLD FRONT LIFTING NE AND PUSHING INLAND...BUT TIMING BECOMES AN
ISSUE WITH GFS THE MOST PROGRESSIVE WITH THE SYSTEM. GIVEN THE
DEVELOPING MODEL DISCREPANCIES...WILL TREND FORECAST TOWARD
CLIMATOLOGY AFTER TUE.
&&
.AVIATION...MVFR/IFR CONDITIONS ALONG THE COAST AND N WILLAMETTE
VALLEY THROUGH 19Z THIS MORNING...WHILE GENERALLY VFR IN THE S
VALLEY. AS MAIN PRECIP SHIELD LIFTS N BY 12Z FRI...EXPECT
IMPROVING CONDITIONS IN THE N WILLAMETTE VALLEY...BUT NOT LIKELY
TO IMPROVE MUCH ON THE COAST. MVFR CIGS AND MVFR/IFR VIS IN RAIN
EXPECTED TO ACCOMPANY THE FRONT TODAY.
KPDX AND APPROACHES...PREVAILING MVFR CONDITIONS...THEN SOME
TEMPORARY IMPROVEMENT EXPECTED BEFORE THE COLD FRONT ARRIVES TODAY.
&&
.MARINE...WINDS CURRENTLY REACHING GALE FORCE IN THE EARLY
MORNING HOURS AS COLD FRONT PUSHES ACROSS THE WATERS. WINDS WILL
SLOWLY DROP OFF BEHIND THE FRONT TODAY THOUGH AS A SURFACE LOW
TRAILING THE FRONT MOVES THROUGH THE WA COASTAL WATERS. POSSIBLE
GALE FORCE WINDS FOR THE N WATERS LATE FRI. SEAS SHOULD
REMAIN AROUND 20 FT...BUT BEGIN SUBSIDING LATER THIS MORNING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 7 AM PST THIS MORNING FOR CENTRAL
OREGON COAST-NORTH OREGON COAST.
HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR CENTRAL
OREGON COAST.
WA...HIGH SURF ADVISORY UNTIL 7 AM PST THIS MORNING FOR SOUTH
WASHINGTON COAST.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
PST THIS EVENING FOR COLUMBIA RIVER BAR.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 11, 5:54 AM PST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
554 AM PST THU MAR 11 2010
ORZ003>014-WAZ020-022-023-039-040-121400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-121400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH SURF ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING.
A HIGH WIND WATCH IS IN EFFECT BEGINNING LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH WIND WATCH IS IN EFFECT FOR FRIDAY MORNING. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ019-121400-
SOUTH WASHINGTON CASCADES-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-121400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
554 AM PST THU MAR 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THROUGH THIS AFTERNOON.
A STORM WATCH IS IN EFFECT BEGINNING LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM WATCH IS IN EFFECT FOR FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, South Coast
- When
- March 12, 4:45 AM PST to 7:45 AM PST
- Where
- South Coast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
Strong winds reported in Ocean Park on the Long Beach Peninsula. Sustained winds of 43 kt with gusts to 56 kt were reported at Cape Disappointment.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, March 12, 20101 death · $310,000 · 1 in hail · 3 events
- Coastal Flood and High Surf in New York, March 12 to 15, 2010$31 million · 15 events
- Rip Current in Florida, March 12, 20101 death · 1 injured · 1 event
- Avalanche in Colorado, March 12, 20101 death · 1 event
- Hail and Damaging Winds in Alabama, March 12, 2010$459,000 · 1.75 in hail · 32 events
- Flash Flooding in Iowa, March 12 to 13, 2010$550,000 · 4 events
- Tornado and Hail in Georgia, March 12, 2010$125,000 · EF0 · 14 events
- Hail and Damaging Winds in Alabama, March 12, 2010$50,000 · 2.75 in hail · 19 events
- Flooding in South Dakota, March 12 to 28, 2010$100,000 · 3 events
- Hail in Tennessee, March 12, 2010$20,000 · 1.25 in hail · 1 event
- Flooding and Hail in Tennessee, March 12, 2010$5,000 · 1 in hail · 10 events
- Lightning Strike in South Carolina, March 12, 2010$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220958.